What is this medication?
ACETAMINOPHEN; CHLORPHENIRAMINE (a set a MEE noe fen; klor fen IR a meen) is a combination of an analgesic and antihistamine. It is used to treat minor aches and pains, headache, fever, sneezing, and runny nose.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Coricidin HBP Cold and Flu
What should I tell my care team before I take this medication?
They need to know if you have any of these conditions:
- blockage in your bowels
- if you often drink alcohol
- kidney disease
- liver disease
- lung or breathing disease (asthma, COPD)
- prostate disease
- stomach ulcers, other stomach or intestine problems
- an unusual or allergic reaction to acetaminophen, chlorpheniramine, other medicines foods, dyes, or preservatives
- pregnant or trying to get pregnant
How should I use this medication?
Take this medicine by mouth with water. Take it as directed on the label. Do not use it more often than directed.
Talk to your health care provider about the use of this medicine in children. While this drug may be given to children as young as 6 years for selected conditions, precautions do apply.
Patients over 65 years of age may have a stronger reaction and need a smaller dose.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
What if I miss a dose?
This does not apply. This medicine is not for regular use. It should only be used as needed.
What may interact with this medication?
- certain medicines for anxiety or sleep
- certain medicines for depression like amitriptyline, fluoxetine, sertraline
- certain medicines for seizures like phenobarbital, primidone
- certain medicines that treat or prevent blood clots like warfarin
- general anesthetics like halothane, isoflurane, methoxyflurane, propofol
- medicines that relax muscles for surgery
- narcotic medicines for pain
- other antihistamines for allergy, cough, and cold
- phenothiazines like chlorpromazine, mesoridazine, prochlorperazine, thioridazine
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
What should I watch for while using this medication?
Visit your health care provider for regular checks on your progress. Tell your health care provider if your symptoms do not start to get better or if they get worse. If you need to use this medicine for more than 5 days, talk to your health care provider.
Do not take other medicines that contain acetaminophen with this medicine. Many non-prescription medicines contain acetaminophen. Always read labels carefully. If you have questions, ask your health care provider.
If you take too much acetaminophen, get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.
This medicine may cause serious skin reactions. They can happen weeks to months after starting the medicine. Contact your health care provider right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy and drinking plenty of water may help. Contact your health care provider if the problem does not go away or is severe.
What side effects may I notice from receiving this medication?
Side effects that you should report to your doctor or health care professional as soon as possible:
- allergic reactions (skin rash, itching or hives; swelling of the face, lips, or tongue)
- liver injury (dark yellow or brown urine; general ill feeling or flu-like symptoms; loss of appetite, right upper belly pain; unusually weak or tired, yellowing of the eyes or skin).
- light-colored stool
- redness, blistering, peeling, or loosening of the skin, including inside the mouth
- trouble passing urine
Side effects that usually do not require medical attention (report these to your doctor or health care professional if they continue or are bothersome):
- dry mouth
- trouble sleeping
- unusually weak or tired
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Where should I keep my medication?
Keep out of the reach of children and pets.
Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Get rid of any unused medicine after the expiration date.
To get rid of medicines that are no longer needed or have expired:
- Take the medicine to a medicine take-back program. Check with your pharmacy or law enforcement to find a location.
- If you cannot return the medicine, check the label or package insert to see if the medicine should be thrown out in the garbage or flushed down the toilet. If you are not sure, ask your health care provider. If it is safe to put it in the trash, take the medicine out of the container. Mix the medicine with cat litter, dirt, coffee grounds, or other unwanted substance. Seal the mixture in a bag or container. Put it in the trash.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.